Text Size
Smaller
Bigger

Drastic Changes - Where To Look Next

answered 10:58 PM EST, Wed August 28, 2013
anonymous anonymous
My dad is a life long heavy drinker and smoker. 6 weeks ago he had a heart attack and emergency bypass surgery. Now he’s on a bunch of medications. He didn’t even know he had heart disease but apprantly his blood pressure was through the roof. He hasn’t had a drink or a smoke since the heart attack, which is incredible for him. But he is so changed that I am worried about him. He used to be very vital and funny and now he is like the opposite. He just goes to work and then goes home and sits in front of the TV. He seems depressed but I am not sure what to do. My questions are: Is it still normal for him to be depressed this long after his heart attack and surgery? Would quitting alcohol after drinking every day for a lifetime cause depression? He is on statins and beta blockers. Should he talk to his doctor about his depression to see if the medications might be causing it or is it still too soon for this? I understand that you can only give very general responses, but I’d appreciate having a starting point to know what to do or to know if I should just wait a bit longer.

Rev. Christopher Smith Says...

Rev. Christopher Smith C. Smith
LCAC, LMHC, LMFT
Google+

When a person is made to face their own mortality, a lot of other things can happen for the person. This type of experience can result in spiritual yearning and discernment. This type of experience can lead some people to be more engaged in life trying to get as much as they can out of life while other people can be overcome by fear in the realization that their life could have been over. In either case, and in your case your dad seems to have been more in the latter category, there is hope and with appropriate support and guidance a person can come back to a new sense of health and wholeness.

Having considered the fact that the depression could be coming from your dad's response to the critical event he went through, there are other possibilities as well. Alcohol withdrawal (the acute stage of which he could be past) can include depressive symptoms and these can also occur when a person is facing the consequences of their former life with alcohol. It is also possible that new medications (or combinations of medications) could have depression as a side effect. The fact that you (and possibly he) are concerned is a good indicator that you should raise these questions with his physician. I f he is not seeing a counselor, this would also be a good idea as that source of support would be helpful in this situation. Also a local counselor who can assess him in person will be better equipped to determine how concerning his situation is and what might actually be contributing to his depressive symptoms.

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Aug 28, 2013

Join Thousands of Readers

who receive our weekly recovery newsletter.

Depression: Featured Experts
All Experts

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.